Parkinsons and Haldol Parkinsons and Haldol - pg.2 | allnurses

Parkinsons and Haldol - page 2

Hi all, a elderly PD patient goes to ER for a trip and fall on a wednesday everything is fine, thursday 1 hour hip surgery went great, gets demerol in the PACU, becomes confused, late thursday,... Read More

  1. Visit  pedsrnjc profile page
    0
    Wow...my brain hurts a little, but this was great education. I think of my PD residents right now and their PRNs and I think they're ok, but I will be double checking tomorrow when I go to work.

    I wish there was an easy way to save this thread to my computer for future reference. This type of thread is why I love allnurses.com! Thanks for all the great information!
    Last edit by pedsrnjc on Oct 14, '10 : Reason: spelling
  2. Visit  Pd Advocate profile page
    0
    Quote from LTC RN jc
    Wow...my brain hurts a little, but this was great education. I think of my PD residents right now and their PRNs and I think they're ok, but I will be double checking tomorrow when I go to work.

    I wish there was an easy way to save this thread to my computer for future reference. This type of thread is why I love allnurses.com! Thanks for all the great information!
    Yer Welcome LTC and I take it most of your pd patients are elderly please remember the half time of the drugs you give, the dosage, an adult dose is way to much for elderly, think of them as infants, you can always give more, to much is to late, pd patients often develop "sundowners" don't let it alarm you often you can calmly talk them out of it, PD dramatically throws your orientation off, you become very confused and have great indecision, most elderly PD sufferers become "Hoarders" they think they are on track but can not make decisive decisions, calm relaxed talk does wonders for PD it causes them to focus, but of course that requires a nurse willing to sit with a patient and calm them, just a caring voice is soothing and of course so non invasive, sounds silly but if you have time give it a try, sure beats pumping them full of drugs but does require a loving caring approach, something 40 years of nursing school wont teach you
  3. Visit  NRSKarenRN profile page
    0
    PA does not have a specific law re meds and elderly. Moved thread to Med Savy forum to help educate nurses + nursing students.

    Parkinson's List Drug DataBase haloperidol / Haldol,Serenace
    Haloperidol is contraindicated in patients with Parkinson's disease. The dopamine blockade from haloperidol will dramatically worsen the preexisting Parkinson's disease, possibly incapacitating the patient.
    The Parkinsn List Drug Database The Parkinsn List Drug Database lists over 140 drugs that Parkinson's patients might encounter. The reports on each drug detail the side effects and contraindications of each compound. Drugs that the Parkinson's patient should not be given post-operatively, which could exacerbate the Parkinson's, are also detailed.


    Nurses should be aware of Beers Criteria (Medication List):
    Potentially Inappropriate Medications for the Elderly According to the Revised Beers Criteria
    See list posted @ Duke University:
    Beers Criteria (Medication List) dcriorg
    Last edit by NRSKarenRN on Oct 19, '10
  4. Visit  Pd Advocate profile page
    0
    Quote from LTC RN jc
    Wow...my brain hurts a little, but this was great education. I think of my PD residents right now and their PRNs and I think they're ok, but I will be double checking tomorrow when I go to work.

    I wish there was an easy way to save this thread to my computer for future reference. This type of thread is why I love allnurses.com! Thanks for all the great information!
    LTC this is why I mentioned to take a "Less is More" approach t sedation in your PD and Elderly Folks

    The Role of Sedative and Analgesic Medications
    Psychoactive medications are the leading iatrogenic risk factors for delirium. Benzodiazepines, narcotics, and other psychoactive drugs are associated with a 3- to 11-fold increased relative risk for the development of delirium.In addition, the number and rate of adding psychoactive medications increase the risk of delirium by 4 to 10 times. Extreme variability exists in the pharmacokinetics of these agents according to age, ethnicity, drug metabolizing ability, and other factors. In fact, the half-life of narcotics can increase 6-fold in critically ill patients and the elderly. Although the use of sedatives and analgesics clearly has a major impact on length of stay and other outcomes (data presented in the following text),the impact on neuropsychological outcomes from these extremely commonly used medications in ICU patients is not known. The American Psychiatric Society has recently published its guidelines on delirium, which included a list of substances that can cause delirium through intoxication or withdrawal
  5. Visit  traumaRUs profile page
    0
    These are just not questions we can provide. Please contact the hospital and sit down face to face with them.

close
close